MAUDE Adverse Event Report: COOK INC TURBO-JECT® SINGLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® SINGLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was initially reported, the doctor removed the rigidifier of the picc line as it was distended.The catheter had to be changed.Further clarification was provided on 23apr2019.When setting up the picc the doctor had removed the picc's stiffener and then realized it was distended.There is an obligation to change the catheter.The picc was being placed in the patients arm.No patient information is available.As reported, no additional procedures were required and there were no adverse effects to the patient as a result of this occurrence.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
A review of documentation including the complaint history, device history record, drawing, instructions for use, manufacturing instructions, quality control, specifications, as well as a visual inspection and dimensional verification of the returned device was conducted during the investigation.One wire guide obturator was returned for evaluation in a used and damaged condition.Biological matter was present on the device.From the distal end of the hub, kinks were located at 1mm and 48.3cm.At 76cm, the coil began to unravel.Due to the damage to the device, the length could not be accurately measured.The distal weld ball appeared intact, however, it is possible that the weld at the distal end of the safety wire was broken.The outer max coil outer diameter was measured and was found to be within manufacturing specifications.There is no evidence to suggest that the device was not manufactured to current specifications.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient controls and inspections are in place to prevent the release of nonconforming product related to the reported failure mode.A review of the device history record showed no nonconformances in lot 9380319.One relevant nonconformances was found in both subassembly lots sa9271443 and sa9271446 for a broken solder, in which one affected device in each lot that was scrapped.It should be noted that there were no other complaints reported for lot 9380319.As there are adequate inspection activities in place, objective evidence that all relevant nonconforming product was scrapped, and no additional lot related complaints from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: "instructions for use catheter obturator preparation 2.Attach a syringe with heparinized saline solution or sterile water to the luer lock fitting of the catheter obturator holder.3.Inject enough solution to wet the obturator surface entirely.This will activate the aq® hydrophilic coating, making the obturator surface very lubricious.Note: if the surface of the obturator becomes dry after removal from the holder, wetting with additional heparinized saline or sterile water will renew the hydrophilic effect.4.The catheter/obturator assembly can now be introduced as described in the following section.Catheter placement (fluoroscopic method) 10.Withdraw the wire guide and measure it from the forceps to the distal tip to determine correct catheter length.Trim catheter if necessary.Note: withdraw obturator prior to trimming the catheter; reinsert for catheter introduction.12.Introduce the catheter/obturator assembly into the sheath as far as possible.Note: resistance may be felt approximately 1-2 cm distal to the catheter suture wing when introducing the assembly into the sheath due to an increase in outer diameter.14.After the catheter is in final position, remove the obturator, secure the catheter to skin and dress in standard fashion.Catheter placement (non-fluoroscopic method) 5.Using a tape measure, clinical judgment, or other institutional protocol, determine the correct catheter length and trim catheter as needed.Note: withdraw obturator prior to trimming catheter; reinsert for catheter introduction.7.Introduce the catheter/obturator assembly into the sheath as far as possible.Note: resistance may be felt approximately 1-2 cm distal to the catheter suture wing when introducing the assembly into the sheath due to an increase in outer diameter.9.After catheter is in final position, remove obturator, secure catheter to skin and dress in standard fashion.How supplied upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, examination of the returned product and the results of our investigation, a definitive root cause could not be established.The device undergoes a 100% tensile test in quality control, so it is unlikely this was due to a manufacturing defect.It is possible that the device was subjected to forces outside of its design controls during the picc line placement, however, this cannot be confirmed.It is also possible that this was a random component failure without any design or manufacturing issue.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT® SINGLE LUMEN POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8565944
Report Number1820334-2019-00949
Device Sequence Number2339293
Product Code LJS
UDI-Device Identifier00827002238978
UDI-Public(01)00827002238978(17)201213(10)9380319
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2020
Device Model NumberN/A
Device Catalogue NumberUPICS-5.0-CT-NT-1111
Device Lot Number9380319
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2019
Initial Date Received by Manufacturer 04/12/2019
Supplement Date Received by Manufacturer06/26/2019
Initial Report FDA Received Date04/30/2019
Supplement Report FDA Received Date06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1